Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Bismarck, ND

July 29, 2003Grant County, Morton County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2003, 3:48 AM MDT for Grant County, Morton County, Stark County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 3:48 AM MDT (09:48 UTC)
Expired
Jul 29, 2003, 4:30 AM MDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Morton County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
3325 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS53 KBIS 290948
SVRBIS
NDC037-059-089-291030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM MDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 430 AM MDT

* AT 348 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RICHARDTON...OR ABOUT 24 MILES EAST OF
  DICKINSON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN AT 425 AM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4693 10248 4670 10262 4662 10177 4687 10177

$$
LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:45 AM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 29, 1:45 AM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT TUE JUL 29 2003

MAIN CONCERNS WILL BE CONVECTION ALONG SURFACE COLD FRONT AND
MID LEVEL SHORTWAVE ENERGY MOVING THRU THE CWA TODAY.

MODELS IN FAIRLY GOOD AGREEMENT PUSHING COLD FRONT EAST OF THE
CWA IN THE AFTERNOON. FAIRLY GOOD MID LEVEL LIFT AND INSTABILITY
TO SUPPORT THUNDERSTORM ACTIVITY AS THE SYSTEM MOVES THRU THE
REGION. PRESSURE GRADIENT AT THE SURFACE TIGHTENS ON THE BACK SIDE
OF THE COLD FRONT...WILL UP THE WINDS SOME FROM PREVIOUS FORECAST
AND WILL CONSIDER ISSSUING FIRE WX WATCH FOR THE SOUTHWEST DUE
TO THE WINDS...DRY CONDITIONS AND THE THREAT OF LIGHTNING.

H5 LOW AND SURFACE LOW MOVES THRU LAKE WINNIPEG TONIGHT
AND WEDNESDAY. BACKWASH CONVECTION REMAINS A POSSIBILITY FAR
EASTERN CWA ZONES INTO WEDNESDAY. THIS AREA CONTINUES TO BE
MARGINALLY UNSTABLE THRU WEDNESDAY MORNING. HIGH PRESSURE BUILDS
INTO THE WEST TONIGHT AND WEDNESDAY.

WILL CONSIDER FIRE WX WATCH FOR THE SOUTHWEST...WILL MAKE LAST
MINUTE DECISION ON THIS.

NO CHANGES IN THE EXTENDED PACKAGE.

BIS...NONE.

RGT
Hazardous weather outlook, Jul 29, 3:45 AM MDT, 3 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
445 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING OVER
WESTERN NORTH DAKOTA AND CENTRAL NORTH DAKOTA LATER THIS MORNING.
PRIMARY THREAT WILL BE HAIL.

A FIRE WEATHER WATCH HAS BEEN POSTED OVER SOUTHWESTERN NORTH DAKOTA
THROUGH THE AFTERNOON HOURS DUE TO GUSTY NORTHWEST WINDS TO 30 MPH
COMBINED WITH DRY CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TURNER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.